Alert archive / Texas / Red Flag Warnings in 2022
Red Flag Warning 6, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Mar 16, 2022, 9:11 PM CDT for 12 counties in Texas. It took effect at Mar 17, 2022, 1:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2022, 9:11 PM CDT (02:11 UTC)
- In effect from
- Mar 17, 2022, 1:00 PM CDT
- Expired
- Mar 17, 2022, 10:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Bandera County, TX, Edwards County, TX, Gillespie County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 70 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 2.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4492 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
918 WWUS84 KEWX 170211 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 911 PM CDT Wed Mar 16 2022 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM THURSDAY FOR LOCATIONS GENERALLY WEST OF A LINE FROM LLANO TO EAGLE PASS... .A dryline will advance eastward during Thursday to near the highway 281 corridor ahead of a weak pacific cold front that evening. To the west of this dryline, critical fire weather conditions will likely develop with relative humidity values below 20 percent with shifting and increasing winds coming out of the west. Sustained winds of 20 to 30 mph could be possible with gusts up to 40 mph, especially over Val Verde County. Fuels are still in a cured state from the end of the winter season, and with little precipitation in the past few months, conditions are tinder dry. TXZ183-184-202-217-170900- /O.EXP.KEWX.FW.W.0005.000000T0000Z-220317T0200Z/ /O.UPG.KEWX.FW.A.0003.220317T1800Z-220318T0300Z/ /O.NEW.KEWX.FW.W.0006.220317T1800Z-220318T0300Z/ Val Verde-Edwards-Kinney-Maverick- 911 PM CDT Wed Mar 16 2022 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM CDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS AND SOUTHERN EDWARDS PLATEAU... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 10 PM CDT Thursday. The Fire Weather Watch is no longer in effect. * WINDS...South 20 to 30 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 7 percent. * IMPACTS...Any wildfires ignited may spread rapidly and unpredictably. Prevention of fire starts by avoiding planned burning, or by limiting activities prone to produce sparks can stop the start and spread of wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TXZ171-185>188-203-170900- /O.UPG.KEWX.FW.A.0003.220317T1800Z-220318T0300Z/ /O.NEW.KEWX.FW.W.0006.220317T1800Z-220318T0300Z/ Llano-Real-Kerr-Bandera-Gillespie-Uvalde- 911 PM CDT Wed Mar 16 2022 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM CDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE HILL COUNTRY... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 10 PM CDT Thursday. The Fire Weather Watch is no longer in effect. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any wildfires ignited may spread rapidly and unpredictably. Prevention of fire starts by avoiding planned burning, or by limiting activities prone to produce sparks can stop the start and spread of wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
954 WWUS84 KEWX 170932 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 432 AM CDT Thu Mar 17 2022 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM TODAY FOR LOCATIONS GENERALLY WEST OF A LINE FROM LLANO TO HONDO TO EAGLE PASS DUE TO STRONG WINDS FROM A DRY-LINE AND TRAILING DRY COLD FRONT... .This afternoon...a dryline will move to near the highway 281 corridor ahead of a cold front to arrive in the evening. To the west of this dryline, critical fire weather conditions will likely develop with relative humidity values below 20 percent with shifting and increasing winds coming out of the west. Sustained winds of 20 to 30 mph could be possible with gusts up to 40 mph, especially over Val Verde and Edwards Counties where extremely critical fire weather conditions are expected. Fuels are still in a cured state from the end of the winter season, and with little precipitation in the past few months, conditions are tinder dry. TXZ204-218-180300- /O.EXA.KEWX.FW.W.0006.220317T1800Z-220318T0300Z/ Medina-Zavala- 432 AM CDT Thu Mar 17 2022 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING DUE TO STRONG WINDS FROM A DRY-LINE AND TRAILING DRY COLD FRONT... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 10 PM CDT this evening. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any wildfires ignited may spread rapidly and unpredictably. Prevention of fire starts by avoiding planned burning, or by limiting activities prone to produce sparks can stop the start and spread of wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TXZ171-183>188-202-203-217-180300- /O.CON.KEWX.FW.W.0006.220317T1800Z-220318T0300Z/ Llano-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-Kinney-Uvalde- Maverick- 432 AM CDT Thu Mar 17 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING DUE TO STRONG WINDS FROM A DRY-LINE AND TRAILING DRY COLD FRONT... * WINDS...West 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...7 to 13 percent. * IMPACTS...Any wildfires ignited may spread rapidly and unpredictably. Prevention of fire starts by avoiding planned burning, or by limiting activities prone to produce sparks can stop the start and spread of wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Mar 16, 6:31 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Mar 16, 6:31 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 631 PM CDT Wed Mar 16 2022 .AVIATION...00Z TAF Package VFR categories are expected through the duration of the forecast period at our terminals. This afternoon's gusty winds should taper slightly after sunset, although a developing low pressure system to the north of the area should keep winds up at higher levels relative to last night. Expect southerly-southeasterly winds between 5 and 10 kts at our aerodromes through the period. Some potential exists for scattered low cloud coverage at the I-35 terminals before daybreak, though no reductions from VFR are expected as of this TAF package. Some SCT-BKN coverage will pass over these same aerodromes throughout the first half of tomorrow, before a clearing trend sets in by the afternoon hours. The biggest impact of the period, by far, will be the gusty winds tomorrow afternoon. Strongest winds are expected at DRT, though all sites will likely gust to at least 20 MPH through this portion of the forecast period before tapering occurs after sunset tomorrow. && .PREV DISCUSSION... /ISSUED 242 PM CDT Wed Mar 16 2022/ SHORT TERM (Tonight through Thursday Night)... Southerly winds have returned across south-central Texas as the surface high pressure slides to the east. With the moderate south winds, temperatures are well on the way to the low to mid 80s this afternoon. Winds will be breeziest this afternoon for portions of the Rio Grande and southern Edwards Plateau. Combination of these winds and low humidity below 20 percent is where the current Red Flag Warning for critical fire danger is in effect. Winds are not expected to slacken as much as last night due to the intensifying nocturnal low-level jet as a surface low develops across the Texas panhandle out ahead of the next upper level trough swinging east from the Desert Southwest. Low-level moisture will advect into the region from the southeast given the stronger low-level jet. This will not only help result in a warmer night but likely yields the development of a region of low stratus toward Thursday morning for locations along and east of I-35. Cannot rule out patchy fog but confidence is low as the NAM and HRW-ARW are the only guidance that show this potential. With the strengthening low-level jet and the surface flow not completely becoming light, I will elect to only favor low stratus and keep fog out of the forecast. A very sharp dryline with a tight dew point gradient will advance eastward on Thursday to near the highway 281 corridor. To the west of this dryline, dew points will crash into the teens and low 20s while locations to the east of the dryline keep dew points up into the 50s and 60s. Primary fire weather concerns for Thursday exist behind this dryline where winds will shift and increase out of the west. The sustained winds will pick up to around 20 to 30 mph and winds could gust 30 to 40 mph. In addition to more critical fire weather where the Fire Weather Watch is currently placed, we could also possibly need to issue a Wind Advisory for portions of the Edwards Plateau behind the dryline. For locations that will be to the east of the dryline, the winds maintain out of the south where speeds could reach 15 to 25 mph with higher gusts. For locations that do see the low stratus deck during Thursday morning near I-35 can expect for the clouds to mix out into the afternoon but this does not look to be the case for the coastal plains where the low clouds look to remain socked in. As result of these low clouds for the coastal plains, afternoon temperatures will trend a bit lower across this area compared to warmer temperatures elsewhere where sunshine will be more prevalent. Additionally with some low-level moisture underneath the capping inversion, the coastal plains will also see the opportunity for some isolated light showers into and through the afternoon ahead of the dryline. With the cloud cover along with lower temperatures across the coastal plains, breaking the capping inversion for a thunderstorm in advance of the dryline looks unlikely as it will be difficult to reach the area convective temperatures. Thursday evening then sees the pacific front advance across the region and overtake the dryline. An interesting observation, the front will actually advect higher dew points into portions of the Southern Edwards Plateau and Rio Grande Plains, which were behind the dryline. Elsewhere where the dew points are higher, the front will push and reinforce the dry air across the region. Thursday night will see the skies become mostly clear and the temperatures turn slightly cooler as result of the drier air across the area. Upper 30s may be possible across the Southern Edwards Plateau and Hill Country into Friday morning. FIRE WEATHER A Red Flag Warning continues through 9 PM for portions of the southern Edwards Plateau and Rio Grande Plains where the greatest overlap of humidity values below 20 percent and strongest south winds exist. A Fire Weather Watch also remains in effect over portions of the Hill Country, southern Edwards Plateau and Rio Grande Plains during Thursday afternoon as the relative humidity values crash behind the dryline. The winds will also shift and become strong out of the west with gusts as high as 30 to 40 mph. Strongest winds will focus across portions of Val Verde County and the Southern Edwards Plateau. LONG TERM (Friday through Wednesday)... The common theme through the majority of the long-term period remains enhanced Fire Weather concerns. There will also be a threat for strong to severe thunderstorms and potentially locally heavy rainfall for areas primarily along and east of US-281 on Monday and Monday night. Highs will generally be in the 70s and lower 80s Friday through Sunday with morning lows mainly in the 40s. On Friday, an upper trough and sfc low will be pushing out of the mid-Mississippi Valley into the Great Lakes, with a dry NW flow in place over south-central TX behind it. Wind speeds of 10-20 mph with gusts to 30 will combine with low RH in the teens and 20s in the afternoon to produce elevated to critical Fire Weather conditions. Another Red Flag Warning will be very possible, particularly for the Hill Country and Rio Grande Plains. Weak ridging building in aloft over the Intermountain West will force sfc high pressure strengthening just to our east on Saturday morning, with the center moving to LA by the evening. As a result, winds will shift to the south and begin to increase in the afternoon out over the southern Edwards Plateau. Wind speeds should remain low enough elsewhere to preclude Red Flag conditions, but dry afternoon conditions continue with RH dipping to 25% or below areawide. By Sunday, southeasterlies will increase, but sfc moisture will be slow to return. Dew points likely wont climb into the 40s in the Hill Country until after sunset Sunday night. Thus, there could be one more day of elevated fire weather concerns, particularly for areas north of Kerrville to Georgetown. Dew points then really pick up overnight, keeping Monday morning lows much warmer and potentially producing a few streamer showers after midnight. Deep moisture continues it's return on Monday. Our eyes are on the approach of a closed upper low later in the day which will provide a potential for multiple rounds of precipitation. Initially, strong WAA forcing will lead to shower and storm development through the daytime, with the current track suggesting the best chances will be over the north half of our region. There could be some interactions with a dryline as well, but the more likely result of that will be rather hot temperatures in the upper 80s and low 90s over our western counties. Overnight the Pacific front will drag across the region and additional showers and thunderstorms are likely to develop along it. This event will likely provide the season's first threat of severe weather for the I-35 corridor. It is far too soon still to nail down primary hazards, timing, and other information, however. There are some hints that the boundary could become quasi-stationary and allow for prolonged residence time in the overnight period. Considering PW on the order of 1.3-1.7" ahead of the boundary, there will be non- zero potential for locally heavy rain over the eastern half of south- central Texas. This activity should exit the region before midday Tuesday. A dry airmass returns behind this system and, for any areas that are unable to pick up wetting rains, Fire Weather could again become a concern by the afternoon. PREV DISCUSSION... /ISSUED 1247 PM CDT Wed Mar 16 2022/ AVIATION...18Z TAF Package South-southeasterly winds are now established across the region and will gradually uptick this afternoon as surface high pressure slides eastward. KDRT will trend with the strongest breezes this afternoon compared to KAUS/KSAT/KSSF. Skies will remain mainly clear but could see a pocket of high clouds advance west to east across the region from this evening into tonight. During late overnight into Thursday, an area of low stratus looks to develop from the coastal plains to near the I-35 corridor. Given lower confidence, for this TAF package we have elected to maintain VFR flight conditions with a scattered low deck reaching the KAUS/KSAT/KSSF TAF sites. However, there could be the opportunity where the stratus deck could become thick enough where IFR to MVFR ceilings may not be ruled out for those sites into and through Thursday morning. Winds then increase out of the south and should help mix out the low cloud deck for areas along I-35. The low stratus deck, however, persists to the east across the coastal plains into Thursday afternoon. For KDRT, a dryline advances east on Thursday morning. This keeps conditions VFR but winds will shift to the west-northwest and increase towards strong levels for Thursday afternoon. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 53 83 48 72 44 / 0 10 - 0 0 Austin Bergstrom Intl Airport 51 82 48 72 41 / 0 10 - 0 0 New Braunfels Muni Airport 51 83 47 75 42 / 0 - - 0 0 Burnet Muni Airport 53 82 43 69 41 / 0 - - 0 0 Del Rio Intl Airport 54 92 52 77 46 / 0 0 0 0 0 Georgetown Muni Airport 52 83 46 71 41 / 0 10 - 0 0 Hondo Muni Airport 50 89 45 78 42 / 0 0 0 0 0 San Marcos Muni Airport 51 82 47 73 41 / 0 10 - 0 0 La Grange - Fayette Regional 53 79 50 71 43 / 0 30 10 0 0 San Antonio Intl Airport 54 84 48 75 45 / 0 - - 0 0 Stinson Muni Airport 54 86 50 78 47 / 0 - 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CDT this evening for Edwards-Kinney- Maverick-Val Verde. Fire Weather Watch from Thursday afternoon through Thursday evening for Bandera-Edwards-Gillespie-Kerr-Kinney-Llano-Maverick-Real- Uvalde-Val Verde. && Short-Term/Aviation...Quigley Long-Term...Treadway
Hazardous weather outlook, Mar 16, 2:41 PM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 241 PM CDT Wed Mar 16 2022 TXZ171>173-183>194-202>209-217>225-228-171945- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 241 PM CDT Wed Mar 16 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. A Red Flag Warning is in effect from 1 pm to 9 pm today across portions of the Edwards Plateau and Rio Grande Plains. Gusty southerly winds and humidity below 20 percent are expected. Elsewhere, elevated to near critical fire weather conditions will continue. Take care to prevent the start of wildfires. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Fire Weather Watch will be from 1 pm to 10 pm Thursday for locations west of a line from Llano to Eagle Pass. Gusty southerly winds and humidity below 20 percent are expected. Elsewhere, elevated to near critical fire weather conditions will continue. Take care to prevent the start of wildfires. A Wind Advisory may be needed for portions of the Edwards Plateau and Rio Grande Plains during Thursday afternoon where sustained west winds around 30 mph and higher gusts to 40 mph could develop behind the passage of a dryline. A strong, upper level trough will move into the Southern Plains Monday into Tuesday. Combined with moist Gulf air, this general pattern typically produces severe thunderstorms with large hail, damaging winds, and possibly tornadoes. Expect refinement on the severe threat level and timing in future outlooks. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 3:00 AM CDT | Wind Advisory | EWX | Edwards, Kinney, Val Verde | 16 hr |
| Mar 17, 8:00 AM CDT | Dense Fog Advisory | EWX | Bastrop, Caldwell, Comal, Gonzales, Guadalupe, Hays and 2 more | 2 hr |
Nearby
Red Flag Warnings in Texas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.